Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 21, NWS Bismarck, ND

June 13, 202013 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 13, 2020, 2:48 AM MDT for 13 counties in North Dakota. It took effect at Jun 13, 2020, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2020, 2:48 AM MDT (08:48 UTC)
In effect from
Jun 13, 2020, 10:00 AM MDT
Expired
Jun 13, 2020, 8:51 PM MDT
In force
11 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS73 KBIS 130848
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
348 AM CDT Sat Jun 13 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-131700-
/O.NEW.KBIS.WI.Y.0021.200613T1600Z-200614T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
348 AM CDT Sat Jun 13 2020 /248 AM MDT Sat Jun 13 2020/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 10 PM CDT /9 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
194 
WWUS73 KBIS 131144
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
644 AM CDT Sat Jun 13 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-131945-
/O.CON.KBIS.WI.Y.0021.200613T1600Z-200614T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
644 AM CDT Sat Jun 13 2020 /544 AM MDT Sat Jun 13 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 10 PM CDT /9 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
087 
WWUS73 KBIS 131436
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
936 AM CDT Sat Jun 13 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-132245-
/O.CON.KBIS.WI.Y.0021.200613T1600Z-200614T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
936 AM CDT Sat Jun 13 2020 /836 AM MDT Sat Jun 13 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 10 PM CDT /9 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MJ
821 
WWUS73 KBIS 131739
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1239 PM CDT Sat Jun 13 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-140145-
/O.CON.KBIS.WI.Y.0021.000000T0000Z-200614T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
1239 PM CDT Sat Jun 13 2020 /1139 AM MDT Sat Jun 13 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MJ
584 
WWUS73 KBIS 132338
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
638 PM CDT Sat Jun 13 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-140300-
/O.CON.KBIS.WI.Y.0021.000000T0000Z-200614T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
638 PM CDT Sat Jun 13 2020 /538 PM MDT Sat Jun 13 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
805 
WWUS73 KBIS 140251
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
951 PM CDT Sat Jun 13 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-140400-
/O.CAN.KBIS.WI.Y.0021.000000T0000Z-200614T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
951 PM CDT Sat Jun 13 2020 /851 PM MDT Sat Jun 13 2020/

...WIND ADVISORY IS CANCELLED...

Gusty winds will continue through the night, but wind speeds have
largely fallen below advisory criteria.

$$
AJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 13, 2:43 AM MDT, 5 minutes earlier.

Area forecast discussion, Jun 13, 2:43 AM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
343 AM CDT Sat Jun 13 2020

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Sat Jun 13 2020

Winds and small thunderstorm chances are the main issue in the short
term period.

An upper level low over the eastern Pacific will move onto the
Pacific Northwest coast through tonight.

Low pressure in the lee of the northern and Canadian Rockies, and
high pressure over the Great Lakes region is producing a strong
southeast flow over western ND and eastern Montana. These strong
gradient winds will expand slowly east today towards central ND. We
have issued a wind advisory for western North Dakota. Later shifts
will need to monitor for possible expansion eastward but it looks
like there may be just a couple hours of advisory criteria winds
late this afternoon around the Highway 83 corridor, before winds
diminish.

Highs today will range from around 90 degrees in the west, to the
mid 70s around the Turtle Mountains.

Strong upper level ridging over western and central ND will inhibit
convection today. Tonight, the upper ridge moves into the eastern
Dakotas and southerly upper level flow slowly encroaches into the
western Dakotas. A strong shortwave rotating around the main upper
low is expected to develop convection over central into northeast
Montana this afternoon into this evening and lift northeast into
southern Saskatchewan. It will become unstable over western and
central ND this afternoon and early evening but the atmosphere
will remain strongly capped. We did keep a a slight chance of
storms in the far west this evening in case something that fires
off over the high plains, holds on long enough to make it to the
border. It's probably not until late tonight, or more likely
Sunday that we see better thunderstorm chances in the west. But we
will keep some small pops along the western counties.

It will remain breezy through the night, thus keeping temperatures
quite mild. Lows will be mainly in the 60s tonight with some mid
and upper 60s south central and west.

.LONG TERM...(Sunday through Friday)
Issued at 253 AM CDT Sat Jun 13 2020

Thunderstorm chances and strong winds will be the main forecast
issues early in the long term period. Then a cooldown may be in
store late in the forecast period.

On Sunday, there could be some morning convection festering near
the Montana border, and the west central and northwest could see
convection during the morning. However, it looks like the best
opportunity for strong to severe storms will be around mid
afternoon into the evening on Sunday. This is when the surface
boundary moves into North Dakota and the strong forcing for ascent
also pushes into the state. Storm mode looks to be linear or
clusters across the northwest as bulk shear vectors are along
boundary. The main threat here would be marginally severe hail and
winds. In the southwest shear vectors are not perpendicular to
the boundary, but there is more of a cross component, but this
area also remains capped. Better chance for supercells will
probably remain south Sunday afternoon, but there is some
potential for a supercell into southwest North Dakota.

Convection moves through the west and north central part of the
state by the early overnight hours. However there are some
differences, with the latest NAM showing more punch with the late
night shortwave pushing into northeast Montana, possibly bringing
another round of convection into the northwest early Monday
morning. Whether this pans out or not, for the most part Monday
is shaping up to be a dry day with drier air and cooler
temperatures in the 70s west, but lower to middle 80s east, with
some higher dewpoint air. At this time it looks like any afternoon
convection in the east would be out of our forecast area.

Monday night and early Tuesday do look to be dry as there is some
shortwave ridging behind the upper low that lifts into Canada.
However, another upper low quickly follows bringing another round
of showers and thunderstorms Tuesday afternoon through Wednesday.
Thereafter, we turn cooler Thursday and Friday with unsettled
weather remaining, yielding mainly scattered showers and isolated
thunder.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 253 AM CDT Sat Jun 13 2020

VFR conditions expected today and likely this evening as well.
There are a few indications of lower stratus in the area this
morning, but think that should stay to our south. Later tonight
into Sunday looks to be a better opportunity for lower stratus but
that will likely be after the 06Z TAF period. With a strong
southeast flow at the surface, will not include LLWS at this
time. There could be a better chance toward the end of the 06Z TAF
period of winds diminish later this evening, but to far out at
this time to include in any TAF.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 10 PM
CDT /9 PM MDT/ this evening for NDZ001-002-009-010-017-018-
031>033-040-041-043-044.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 13, 2:48 AM MDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
348 AM CDT Sat Jun 13 2020

NDZ005-013-023-025-036-037-047-048-050-051-140900-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
348 AM CDT Sat Jun 13 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong southerly winds are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003-004-011-012-019>022-034-035-042-045-046-140900-
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Sheridan-
Morton-Burleigh-Grant-Sioux-Emmons-
348 AM CDT Sat Jun 13 2020 /248 AM MDT Sat Jun 13 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms are possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-140900-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
348 AM CDT Sat Jun 13 2020 /248 AM MDT Sat Jun 13 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect from mid morning through mid evening.
Expect southerly winds of 25 to 35 mph with gusts to 50 mph. See
www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms are possible Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.